AF Association
14,631 members17,595 posts

New to AF

Hello, I was diagnosed with AF about 2 months ago. Have been on propranolol for years with High Blood Pressure. This was stopped and I was put on Bisoprolol .

This has made me quite ill, tired and lifeless and dizzy. I have been taken off this yesterday and all my medicines changed, I have to go on Tildiem, Lasortan and a statin. Feel worried about starting all these tablets . Have to start taking them today. Wonder if anyone has any advice .Thankyou

11 Replies
oldestnewest

Hello Heathreb, and welcome.

There's a range of medications and I know why people take Bisoprolol - it's because it's the doctors' favourite and the drug of choice - but I can't imagine why anyone puts up with it for long as it is notorious for making one feel one is wading through treacle. So you have done well to have a change introduced.

As you don't mention an anticoagulant, I imagine you are under 65.

You can see how you get on with the new regime. It's a matter of balancing drugs and fine tuning the dosage and you will get there if your doctor is willing to listen (and it sounds as if that's the case) and try a different combination. Some drugs have little foibles (slowing you down, making your feet cold or giving you a cough) so it's well worth mentioning any little annoyances. Doctors in the UK will try you on the cheapest pills and move you to something more expensive if needed.

Blood pressure can be treated by your GP, but AF can be managed by a cardiologist who can prescribe more effective drugs, or even better by an electrophysiologist as it is basically an electrical quirk.

Pills are not the only way forward. Some of us take supplements like magnesium and others and / or make lifestyle changes. There's also ablation. This sounds very scary but can be hugely effective. Sadly many find the prospect too daunting and we so often read of people who, having been unwilling to take the plunge, get worse and subsequently wish they had been bolder and gone for it far sooner.

You'll find a range of opinions here plus a wealth of information and support.

4 likes
Reply

PS Opinions are divided on the wisdom of taking statins.

2 likes
Reply

Thankyou for your reply, I was put on Warfarin straight away, but had a problem, I had a dosage which was high for me over 8 and was sent to A and E for Vit K injections. The consultant decided against it so it's taken time to get to 2.5 . I had a heart scan yesterday but haven't seen a consultant, my own doctor is dealing with me at the moment.

Reply

Early days. Perhaps your doctors will consider the newer anticoagulants which give a more constant level of protection.

Reply

Read up all you can about AF on this site. Knowledge is power.

I could not cope with Tildium. It is a calcium channel blocker. It has been discussed on here before. It can cause badly swollen ankles and constipation. Some people are fine with it though.

Very best wishes.

Reply

Thankyou for reply, will have to try the Tildiem, did you take it am or pm.

Reply

Heathreb I took it at night. I take my bisoprolol at night too.

Reply

I found Nebivolol had much less side effects than Bisoprolol if you want a beta blocker - it is more expensive though and I need to keep justifying it but so far so good! Also find the lowest dose that helps - i found my GPs were all for upping the dose to 10mg but I found 5mg was just as effective and may try 2.5 soon.

1 like
Reply

Thankyou for reply, I would prefer to be on a Beta blocker, but only started Tildiem yesterday so will give it a try. If I feel as bad as I did on Bisoprolol I will ask to change. I have been on Propranolol for years

Before I was diagnosed with AF, for High Blood Pressure and didn't seem to get the problems.

Reply

Tildiem is diltiazem a calcium channel blocker. I have been on this and previously verapamil another calcium channel blocker as I like youself cannot tolerate bisoprolol. I have had a few problems with the diltiazem, exercise intolerance being one and "brain fog " being the other. My dose was 200mg once a day specified in the morning by the consultant. I have been changed twice at my request to 120mg which is better for both symptoms but owing to other issues ( neither which I attributed to the lower dose but the hospital playing safe) I am currently back on 200mg. If you have issues at your dose you could suggest to try the lower.

I have the diltiazem as a rate regulator and to prevent any problems with the flecainide rhythm drug I also take

I have only had a minor ankle swelling when I first took the diltiazem but it cleared after a week.

I had less problems with verapamil 120mg which I took before i was also on the flecainide. I am not sure why I changed the calcium channel blockers

Reply

Thankyou for your reply, only started on Tildiem yesterday so will see how I get on.

Reply

You may also like...